Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (24)

Displaying 1 - 20 of 24 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

Melissa S. Wong, MD; Angelica Vivero, MD; Ellen B. Klapper, MD; and Kimberly D. Gregory, MD, MPH| July 2, 2019
First admitted to the hospital at 25 weeks of pregnancy for vaginal bleeding, a woman (G5 P2 A2) received 4 units of packed red blood cells and 2 doses of iron injections. She was discharged after 3 days with an improved hemoglobin level. At 35 weeks, she was admitted for an elective cesarean delivery. Intraoperatively, an upper uterine segment incision was made and the newborn was delivered in good condition. Immediately after, a subtotal hysterectomy was performed. The anesthesiologist noted that the patient was hypotensive; blood was transfused. A rash developed surrounding the transfusion site and widespread ecchymosis appeared as she became more unstable. Although physicians attempted to stabilize her with fluids and medications and cardiopulmonary resuscitation was performed for 60 minutes, the patient died.
C. Craig Blackmore, MD, MPH| March 1, 2019
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
Rommel Sagana, MD, and Robert C. Hyzy, MD| March 1, 2019
Following an elective carotid endarterectomy, an elderly woman was extubated in the operating room (OR) and brought to the recovery area. She soon developed respiratory distress necessitating urgent reintubation, which required multiple attempts. She was found to have an expanding neck hematoma, which was drained safely in the OR. Later that day after a half hour weaning trial, the respiratory therapist extubated the patient without checking for a cuff leak. Within 15 minutes, she developed acute shortness of breath and stridor, which rapidly progressed to hypoxemic respiratory failure. Urgent reintubation was difficult because her vocal cords were edematous.
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Delphine Tuot, MDCM, MAS| September 1, 2014
A patient with ALS was hospitalized with presumed pneumonia and sepsis. Although he was treated with broad-spectrum antibiotics and fluid resuscitation, additional potassium was administered due to his potassium level remaining low. The patient went into cardiac arrest and resuscitation attempts were unsuccessful.
Raymond L. Fowler, MD, and Melanie J. Lippmann, MD| August 21, 2014
During a code blue, an intraosseous line was placed in the left tibia of an elderly woman after several unsuccessful attempts to obtain peripheral venous access. Following chest compressions and advanced cardiovascular life support protocol, spontaneous circulation returned and the patient was transferred to the intensive care unit. A few hours later, the left leg was dusky purple with sluggish distal pulses.
Don C. Rockey, MD| August 21, 2014
Presenting with jaundice and epigastric pain, a woman with a history of multiple malignancies was admitted directly for an ultrasound-guided liver biopsy. After the procedure, the patient had low blood pressure and complained of new abdominal pain, which worsened over the next 2 hours. The bedside nurse soon found the patient unresponsive.
Margaret C. Fang, MD, MPH| December 1, 2013
Two days after knee replacement surgery, a woman with a history of deep venous thrombosis receiving pain control via epidural catheter was restarted on her outpatient dose of rivaroxaban (a newer oral anticoagulant). Although the pain service fellow scanned the medication list for traditional anticoagulants, he did not notice the patient was taking rivaroxaban before removing the epidural catheter, placing the patient at very high risk for bleeding.
Mark Ault, MD, and Bradley Rosen, MD, MBA| February 1, 2013
A woman found unresponsive at home presented to the ED via ambulance. The cardiology team used the central line placed during resuscitation to deliver medications and fluids during pacemaker insertion. Hours later, a chest radiograph showed whiteout of the right lung, and clinicians realized that the tip of the line was actually within the lung.
Debora Simmons, PhD, RN| September 1, 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Norma A. Metheny, RN, PhD; Kathleen L. Meert, MD| September 1, 2008
A boy was receiving enteral feedings while recovering from a traumatic brain injury. The nasojejunal tube migrated to the gastric area, and the patient developed pneumonia, likely due to aspiration.
Lisa Schulmeister, RN, MN, APRN-BC| January 1, 2008
A nurse has trouble placing an IV catheter for a woman receiving her first dose of outpatient chemotherapy. The patient complains of pain at the site. Closer examination revealed that the chemotherapy had infused outside of the vein into the skin.
Heather Cleland, MBBS; Jason Wasiak, BN, MPH| December 1, 2007
After removing the IV line on an infant receiving IV fluid and antibiotics, a nurse places a warm compress on the wound site. Later, another nurse discovers that the compress has caused a burn.
George R. Thompson III, MD, and Abraham Verghese, MD| August 1, 2006
A man with paraplegia was admitted to the hospital, but the admitting physician, night float resident, and daytime team all "deferred" examination of the genital area. The patient was later discovered to have life-threatening necrotizing fasciitis of this area.
Kerry C. Cho, MD; Glenn M. Chertow, MD, MPH| April 1, 2005
A patient with presumed small bowel obstruction undergoes a contrast-enhanced CT scan. She develops contrast nephropathy requiring dialysis.
Richard Cohan, MD| September 1, 2004
Prior to a CT scan, a patient states that he is not allergic to x-ray dye. Soon after injection, he goes into anaphylactic shock.
Jeremy P. Feldman, MD; Michael K. Gould, MD, MS | March 1, 2004
A central line placed incorrectly causes a patient to suffer permanent neurologic damage.